Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 2, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jun 16, 2005, 3:46 PM EDT for Orange County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2005, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 16, 2005, 5:45 PM EDT
- In force
- 119 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Orange County, NY
The radar
The Brookhaven radar (KOKX), 122 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 161948 FFWOKX NYC071-162145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 346 PM EDT THU JUN 16 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK. * UNTIL 545 PM EDT. * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF BETWEEN 1 AND 1 1/2 INCHES PER HOUR * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GOSHEN...MONROE...CHESTER...FLORIDA...GREENWOOD LAKE... HAMPTONBURG...HARRIMAN...CENTRAL VALLEY...HIGHLAND MILLS...KIRYAS JOEL...TUXEDO PARK AND WASHINGTONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4132 7401 4117 7423 4132 7446 4149 7423 $$
2 follow-up statements
000 WGUS71 KOKX 162022 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 421 PM EDT THU JUN 16 2005 NYC071-162145- ORANGE NY- 421 PM EDT THU JUN 16 2005 ...FLASH FLOOD WARNING CONTINUES FOR ORANGE COUNTY UNTIL 545 PM EDT... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES BETWEEN 1 1/2 AND NEARLY 2 INCHES PER HOUR. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE...GOSHEN...MONROE...CHESTER...FLORIDA...GREENWOOD LAKE...HAMPTONBURG...HARRIMAN...CENTRAL VALLEY...HIGHLAND MILLS...KIRYAS JOEL...TUXEDO PARK AND WASHINGTONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4132 7401 4117 7423 4132 7446 4149 7423 $$
000 WGUS71 KOKX 162109 FFSOKX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 506 PM EDT THU JUN 16 2005 NYC071-162145- ORANGE NY- 506 PM EDT THU JUN 16 2005 ...FLASH FLOOD WARNING CONTINUES FOR ORANGE COUNTY UNTIL 545 PM EDT... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA ALTHOUGH THEY WILL BE MOVING OUT OF THE COUNTY SHORTLY. IN THE MEANTIME...DOPPLER RADAR CONTINUES TO ESTIMATE HOURLY RAINFALL AMOUNTS OF AROUND 1 INCH PER HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... GOSHEN...MONROE...CHESTER...FLORIDA...GREENWOOD LAKE... HAMPTONBURG...HARRIMAN...CENTRAL VALLEY...HIGHLAND MILLS...KIRYAS JOEL...TUXEDO PARK AND WASHINGTONVILLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4132 7401 4117 7423 4132 7446 4149 7423 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:05 PM EDT, 41 minutes earlier.
Area forecast discussion, Jun 16, 3:05 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 305 PM EDT THU JUN 16 2005 .NEAR TERM (THROUGH TONIGHT)... WESTERN PORTIONS OF THE CWA HAVE SEEN SOME INSOLATION AS THE MARINE LAYER BURNED OFF...BUT MUCH OF SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND REMAIN LOCKED INTO LOW CLOUDS. THE COLD FRONT IS JUST NOW ENTERING THE REGION...LOCATED JUST WEST OF THE DELAWARE WATER GAP. THIS BOUNDARY...THE PROXIMITY OF AN UPPER LEVEL LOW AND INSTABILITY HEATING TO OUR SOUTHWEST WILL COMBINE TO MAKE US MARGINALLY UNSTABLE FOR MAINLY SHOWERS AND A COUPLE OF THUNDERSTORMS INTO THE EVENING. MOST OF THE REGION REMAINS QUITE STABLE DUE TO THE ONSHORE FLOW AND LOW STRATUS CLOUD DECK. HOWEVER...WE ARE MARGINALLY UNSTABLE ALONG THE WESTERN FRINGE OF THE CWA FROM ORANGE COUNTY NY DOWN THROUGH NORTHERN NEW JERSEY AND NEW YORK CITY. WE HAVE STARTED TO SEE SHOWERS START TO POP UP ACROSS THIS REGION...AS WELL AS ACROSS AREAS OF NEW JERSEY AND EASTERN PENNSYLVANIA THAT ARE DIRECTLY UPSTREAM. THIS WILL LIKELY CONTINUE UNTIL WE LOSE THE DIURNAL HEATING...THUS SLACKENING LOW LEVEL LAPSE RATES. A WESTERLY FLOW BEHIND THE FRONT SHOULD BE JUST STRONG ENOUGH TO STAVE OFF REDEVELOPMENT OF LOW CLOUDS AND PATCHY FOG OVERNIGHT. THESE SHOWERS AND STORMS WILL DEVELOP WEST OF NEW YORK CITY AND THE HUDSON RIVER AS WELL AS UPSTREAM...BUT WILL WEAKEN AS THEY APPROACH AND ENTER THE MARINE INFLUENCED PORTIONS OF THE CWA...LONG ISLAND AND SOUTHERN CONNECTICUT. && .SHORT TERM (FRI THRU SAT)... FRI AND FRI NIGHT...THE UPPER TROUGH MOVES CLOSER TO THE LOCAL AREA AND TEMPS COOL ALOFT RESULTING IN UNSTABLE CONDITIONS DURING THE AFTERNOON AND EVENING PERIODS DUE TO DIURNAL HEATING. EXPECT TO SEE SCATTERED CONVECTION FIRE UP FROM EARLY AFTERNOON THROUGH ABOUT SUNSET...WITH ACTIVITY WINDING DOWN DURING THE EVENING. CAPES ARE NOT IMPRESSIVE WITH LESS THAN 1000 J/KG OF ENERGY AVAILABLE... HOWEVER THERE WILL BE COOL AIR ALOFT. FOR SATURDAY...THE EVOLUTION OF THE 500 HPA PATTERN WILL DICTATE HOW MUCH OF A THREAT OF CONVECTION THERE IS. AT THIS POINT WILL KEEP IN A CHANCE FOR THE AFTERNOON AND EVENING WHICH THE WEAKNESS IN THE HEIGHT FIELDS ALOFT. WE CAN FINE TUNE THE POSITION AND TIMING OF SHORTWAVES AS WELL AS AMPLIFICATION AND LOCATION OF THE TROUGH AXIS AS WE GET CLOSER. IT DOES APPEAR THAT THE TEMPERATURES WILL HAVE WARMER ALOFT...REQUIRING ADDITIONAL LOW LEVEL HEATING TO OBTAIN SIMILAR LAPSE RATES. && .LONG TERM (SAT NIGHT THRU THU)... MODEL SOLUTIONS BEGIN TO DIFFER TOWARD THE LATTER PART OF THE WEEKEND. THE GFS BUILDS HIGH PRESSURE ACROSS MUCH OF NEW ENGLAND ON SUNDAY...WHILE THE NAM HOLDS THIS FEATURE FURTHER WEST OVER THE GREAT LAKES. GIVEN THAT BOTH MODELS ADVERTISE EITHER A MID-ATLANTIC CUTOFF LOW OR EAST COAST TROUGH AT 500 HPA...WILL TREND TOWARD A CONTINUATION OF THE UNSETTLED PATTERN FROM FRIDAY AND SATURDAY INTO THE EARLY PART OF NEXT WEEK. AFTER THAT...WILL TREND TOWARD THE HPC GUIDANCE WITH HIGH PRESSURE EVENTUALLY TAKING OVER. WITH THE EXCEPTION OF A WEAK SHORTWAVE ON WEDNESDAY...NEXT WEEK GENERALLY LOOKS DRY ONCE WE ARE ABLE TO LIFT THE AFOREMENTIONED TROUGH/CUTOFF OUT OF THE REGION. && .AVIATION... FOR KNYC TERMINALS AND TERMINALS W OF KHPN-KISP: BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE UNTIL ABOUT 01-02Z...AND MAINLY ACROSS KNYC TERMINALS AND AT TERMINALS N AND W. STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND ISOLATED LIGHTNING STRIKES. SHOWERS DIMINISH BY 06Z...THEN A NW WIND WILL ALLOW FOR DRYING CONDITIONS AND FOR CIGS/VSBYS TO RISE TO VFR. FOR TERMINALS E OF KHPN-KISP: SOME BREAKS IN THE STRATUS WILL BE POSSIBLE OVER EASTERN TERMINALS THROUGH ABOUT 20Z. CIGS ACROSS THESE EASTERN TERMINALS (KISP-KGON) WILL BE IMPROVING TO LOW-MVFR THROUGH THE AFTERNOON. SOME SHOWERS WILL BE POSSIBLE FROM ABOUT 23Z-06Z...BUT TERMINALS HERE SHOULD REMAIN STABLE ENOUGH TO KEEP TSTMS FROM FORMING. WINDS THEN SHIFT TO MORE OF A NW FLOW AFTER 06-07Z...ALLOWING CIGS/VSBYS TO SLOWLY RISE TO HIGH-MVFR AND VFR. && .MARINE... SOME TSTMS WILL BE POSSIBLE ON THE WATERS THIS AFTERNOON AND EVENING AS A SHORTWAVE AND A WEAK SFC LOW ROTATES THROUGH THE AREA. TSTMS WILL BE CAPABLE OF HEAVY DOWNPOURS...GUSTY WINDS AND LOCALLY CHOPPY SEAS. OTHERWISE...GENERALLY QUIET CONDITIONS EXPECTED ON THE WATERS THROUGH THE FORECAST PERIOD WITH CONDITIONS REMAINING BELOW SCA CRITERIA. SEAS ON THE OCEAN WILL RANGE FROM 3 TO 4 FT...FALLING BACK TO 2 TO 3 FT BY SAT. WINDS TONIGHT WILL BE SHIFTING FROM A SE FLOW TO A W FLOW...THEN TO A NW FLOW BY DAYBREAK AS A WEAK SFC LOW CROSSES THE WATERS TONIGHT. && .HYDROLOGY... NO SIG PROBLEMS EXPECTED AS THE PRECIP SHOULD BE FOR THE MOST PART SCATTERED FOR THE NEXT FEW DAYS. THE BEST CHANCE FOR ANY LOCALLY HEAVY DOWNPOURS WILL BE DURING THE MID AND LATE AFTERNOON OR EARLY EVENING PERIOD EACH OF THE NEXT COUPLE OF DAYS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 16, 4:41 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 441 AM EDT THU JUN 16 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 171038- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 441 AM EDT THU JUN 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.